Virginia, 2022

Damaging Winds in Virginia, June 22, 2022

June 22, 2022 · NWS RNK · 14 events in 7 counties and zones

A weakening cold front approaching the area from the Ohio River Valley interacted with an unstable environment in southwest Virginia to spawn scattered severe thunderstorms. A few of the storms in the Virginia Piedmont produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weakening cold front approaching the area from the Ohio River Valley interacted with an unstable environment in southwest Virginia to spawn scattered severe thunderstorms. A few of the storms in the Virginia Piedmont produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 1:43 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 1:43 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
243 PM EDT Wed Jun 22 2022

.SYNOPSIS...
A cold front will cross the Mid Atlantic region through
Thursday, with showers and thunderstorm chances along and ahead
of it. High pressure builds in for Thursday night through
Sunday. The next chance of widespread showers and thunderstorms
will be on Sunday night and Monday with the passage of another
front.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM EDT Tuesday...

Severe thunderstorm watch 401 til 02z/10pm from the Alleghanys
to southside VA (Bath-Buckingham south to Halifax). Damaging
winds the main threat later this afternoon/early evening.

Forecast challenge will be how far south severe threat will be
this afternoon/evening...

Overall, models are in reasonable agreement as far as timing
storms moving on the western side of the upper low off the
northeast/mid-Atlantic coast, sliding toward our piedmont of VA
counties mid to late afternoon, roughly after 4pm. Question is
the storm threat with the front in the Ohio Valley, as models
are fairly weak through late afternoon with the upper forcing on
the northeast edge of the upper ridge, with most keeping the
best lift across the upper Ohio Valley, before finally dropping
a piece of energy southward into the Alleghanys/WV area after
midnight but timing varies.

High-res/CAMs show convection running from KY to northern VA/WV
by 8pm, then sliding south into our mountains/Southern
Shenandoah Valley after 8pm, with timing difference. Also it
shows weakening trend late in the evening.

With just high clouds around today, sunshine will allow for
temperatures to ramp up into the 90s east of the mountains, and
mid to upper 80s west.

This will add fuel as SBCAPES exceed 1500 J/kg by early evening
north of U.S. 460. The marginal risk has been expanded southward
to include all of southeast WV east through the New River Valley
into southside VA and NC piedmont east of Greensboro, with
slight risk mainly north of I-64.

Winds will be the main threat as DCAPEs over a 1000 J/kg may are
possible, given still lingering dry air in the low levels.

Locally heavy rainfall likely mainly east of the Blue Ridge and
north of the Roanoke River/Southside as PWATS increase to 1.6 to
2.0+ in this area late afternoon.

How far south the thunderstorms reach is a low confidence
forecast, but models struggle with this setup and we can
sometimes see organized convection extend longer in time and
further south than what models show.

Activity looks to fade after midnight with residual showers from
upper low near the mid-Atlantic coast possibly reaching as far
west as U.S. 29. This will be the case into Thursday before the
front clears the area, but overall mainly dry a somewhat cooler
Thursday behind the front.

Forecast confidence high on higher pops in the north later this
afternoon/evening but lower on how far south the strong storms
make it and flood threat.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 230 PM EDT Wednesday...

...Largely quiet, slightly cooler end to the week...

After a trough is pulled out into the Atlantic on Thursday, high
pressure and ridging will build over the area Thursday night into
Friday. Temperatures will be slightly cooler than earlier in the
week, in the upper 70s and 80s both Friday and Saturday, with
Saturday being a touch warmer and more humid.

Underneath the ridging, Friday will be a quiet weather day. With the
 slight increase in moisture due by Saturday, a slight chance of
showers and thunderstorms mainly in northwest NC and the southern
Blue Ridge is possible with the assistance of daytime orographic
lift/heating. Anything that does form will be sub-severe on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

...Early week system brings cooldown and storms...

A stout upper trough will push through the northern plains this
weekend and into the upper OH River Valley by Sunday afternoon. This
trough will carry with it a trailing cold front. In the Sunday
afternoon and evening hours just ahead of the front's arrival,
expect showers and thunderstorms to begin to form up in our area,
starting in the west. The strongest convection will likely occur
Monday through Monday evening, calming into the late Monday
overnight hours. Behind this strong frontal boundary, temperatures
and dewpoints will drop considerably, ushering in drier and below
normal temperatures for the middle of next week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...

Amend not sked added to BLF due to comms outage and potential
for sub-VFR later this afternoon/evening with storms.

VFR flight conditions are expected through this
afternoon/evening before storms arrive. Appears LYH-LWB will
likely see some convection around 22-01z, and reaching a BCB-ROA
line around 00z-02z, possibly DAN/BLF though confidence is
lower.

With any storms anticipate sub-VFR cigs/vsbys and erratic winds.

After showers/storms fade later in the evening will likely see
sub-VFR cigs form with some clearing possible allowing for fog
development as well.

A case of high confidence for some type of sub-VFR at most sites
overnight but to which extent that its either low clouds or fog
or both is lower.

Forecast reflects heading to VFR after 14-15z Thu.

Extended Aviation Discussion...

Mainly VFR conditions through Saturday, with isolated storms
possible Saturday. Could also have late night fog brought on by
rain and increased RH. Sunday night and Monday another front
crosses the area with scattered MVFR showers and thunderstorms

&&

.EQUIPMENT...
As of 200 PM EDT Wednesday...

Comms outage per FAA at Bluefield ASOS, preventing transmission
of surface observations. Unknown when this will be resolved.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 22, 5:52 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
652 PM EDT Wed Jun 22 2022

NCZ004>006-VAZ009>014-016>019-022-023-032>034-043-044-232300-
Stokes-Rockingham-Caswell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-
652 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible into this evening. The primary
threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ020-024-035-045>047-058-059-232300-
Bath-Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
652 PM EDT Wed Jun 22 2022

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ001>003-018>020-VAZ015-232300-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-
652 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible later this evening. The primary
threat is damaging wind..

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ007-WVZ042>044-507-508-232300-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
652 PM EDT Wed Jun 22 2022

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jun 22, 4:02 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Wed Jun 22 2022

VAZ058-222130-
Halifax VA-
502 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
southeastern Halifax County through 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, or near South Boston, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Boston...
Clover...
Scottsburg...
Hitesburg...
Mt Laurel...
Cluster Springs...
and Dryburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3669 7868 3668 7870 3658 7872 3656 7874
      3654 7873 3654 7898 3688 7881 3684 7867
      3683 7869 3681 7867 3680 7868 3679 7868
      3676 7867 3674 7869 3672 7867
TIME...MOT...LOC 2102Z 016DEG 26KT 3669 7880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ET
Special weather statement, Jun 22, 4:38 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT Wed Jun 22 2022

VAZ047-222230-
Buckingham VA-
538 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
Buckingham County through 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Centenary, or 13 miles north of Buckingham, moving south at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Centenary...
Sheppards...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
      3740 7859 3738 7863 3742 7864 3743 7868
      3754 7881 3763 7882 3764 7872 3767 7872
      3770 7869 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2137Z 347DEG 33KT 3774 7858

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Jun 22, 5:30 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
630 PM EDT Wed Jun 22 2022

VAZ047-222315-
Buckingham VA-
630 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
Buckingham County through 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Schuyler, or 13 miles southwest of Charlottesville, moving southeast
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Centenary...
Sheppards...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
      3740 7859 3738 7863 3742 7864 3743 7868
      3755 7882 3763 7882 3764 7872 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2230Z 323DEG 44KT 3787 7862

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ET

The radar

The Norfolk radar (KAKQ), 148 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
June 22, 5:58 PM EST
Where
Buckingham County, 4.32 mi WNW of Alpha
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.612, -78.488

One tree was downed by thunderstorm winds on Virginia Highway 20, near Copper Mine Road.

Thunderstorm Wind, Buckingham

When
June 22, 6:02 PM EST to 6:04 PM EST
Where
Buckingham County, 0.88 mi NE of Mt Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.540, -78.610

One tree was downed by thunderstorm winds on United States Highway 60 near Alcoma Road, and an additional tree was blown down on West James Anderson Highway.

Thunderstorm Wind, Amherst

When
June 22, 6:23 PM EST
Where
Amherst County, 0.59 mi SE of Clifford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.644, -79.022

One tree was blown down by thunderstorm winds near the intersection of Patrick Henry Highway and Turkey Mountain Road.

Thunderstorm Wind, Appomattox

When
June 22, 6:30 PM EST
Where
Appomattox County, 2.66 mi W of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.300, -78.828

One tree was blown down by thunderstorm winds on Red House Road.

Thunderstorm Wind, Amherst

When
June 22, 6:30 PM EST
Where
Amherst County, 2.21 mi ESE of Union Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.561, -78.981

One tree was downed by thunderstorm winds on Richmond Highway near Riverville Road.

Thunderstorm Wind, Appomattox

When
June 22, 6:39 PM EST
Where
Appomattox County, 3.7 mi SW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.256, -78.818

One tree was downed by thunderstorm winds on Virginia Route 727 near Cub Creek Road.

Thunderstorm Wind, Campbell

When
June 22, 6:51 PM EST
Where
Campbell County, 2.84 mi ESE of Winfall
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
37.220, -79.050

A few large tree branches were downed by thunderstorm winds.

Thunderstorm Wind, Rockbridge

When
June 22, 6:52 PM EST
Where
Rockbridge County, 0.93 mi ENE of Fairfield
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.883, -79.283

Several trees were downed by thunderstorm winds near the intersection of Sterrett Road and North Lee Highway.

Thunderstorm Wind, Rockbridge

When
June 22, 6:54 PM EST
Where
Rockbridge County, 0.5 mi ENE of Rockbridge Baths
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.903, -79.412

Several trees were blown down by thunderstorm winds near the intersection of Maury River Road and Walkers Creek Road.

Thunderstorm Wind, Campbell

When
June 22, 7:03 PM EST
Where
Campbell County, 1.32 mi NE of Brookneal
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.061, -78.950

One tree was downed by thunderstorm winds on Juniper Cliff near Hunter Road.

Thunderstorm Wind, Halifax

When
June 22, 7:25 PM EST
Where
Halifax County, 0.55 mi W of Lennig
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.900, -78.910

One tree was downed by thunderstorm winds on Lennig Road.

Thunderstorm Wind, Halifax

When
June 22, 7:32 PM EST
Where
Halifax County, 0.22 mi WSW of Neals Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.878, -78.783

One tree was downed by thunderstorm winds near the intersection of Mount Laurel Road and Green Valley Road.

Thunderstorm Wind, Halifax

When
June 22, 8:17 PM EST
Where
Halifax County, 0.58 mi SE of Virgilina
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.543, -78.774

Thunderstorm winds destroyed a long-standing historical structure and an unoccupied single wide trailer. A few trees were downed by thunderstorm winds as well, with one falling on a vehicle and another causing roof damage to a house. The damage was localized to an area on 7th Street between Carolina Street and Ohio Street.

Thunderstorm Wind, Radford (C)

When
June 22, 9:30 PM EST
Where
Radford (C) County, 1.02 mi SW of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
37.109, -80.572

Several large tree limbs were downed by thunderstorm winds on Mountain View Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043158, 1043152, 1043180, 1043161, 1043178, 1043163, 1043183, 1043166, 1043185, 1043169, 1043172, 1043173, 1043192, 1043194.